Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 258, NWS Dodge City, KS

July 10, 1998Ford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 10, 1998, 9:46 PM CDT for Ford County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 1998, 9:46 PM CDT (02:46 UTC)
Expired
Jul 10, 1998, 10:35 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Ford County, KS

The radar

The Dodge City radar (KDDC), 10 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.8 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2825 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2825 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1352 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
1.2
Supercell composite
13.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

643 
WUUS1 KDDC 110245 RRA
SVRDDC
KSC057-110335-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
946 PM CDT FRI JUL 10 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FORD COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 1035 PM CDT

* AT 944 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 6 MILES SOUTHWEST OF SPEARVILLE MOVING EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED
  SPEARVILLE                   BY 955 PM CDT
  BELLEFONT                    BY 1010 PM CDT
  WINDTHORST                   BY 1010 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

PARKIN/MCAVOY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:15 PM CDT, 6 hours 31 minutes earlier.

Area forecast discussion, Jul 10, 3:15 PM CDT, 6 hours 31 minutes before
AREA FORECAST DISCUSSION...CORRECTION...
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT FRI JUL 10 1998

...FORECAST CHALLENGE IS POPS AND PCPN AMOUNTS...

18Z SFC ANALYSIS INDICATED WARM FRONT FROM JUST SOUTH OF LAA EAST TO
JUST N OF DDC AND P28. AREA OF SHRA/TSRA HAS BROKEN OUT JUST NORTH OF
FRONT IN EXTREME EASTERN CWA IN CONJUCTION WITH S/W DEPICTED ON WATER
VAPOR LOOP ACROSS NORTH-CENTRAL KANSAS. FRONT HAS BEEN SLOWLY MOVING
NORTH THE LAST FEW HOURS BUT BELIEVE AS CONVECTION INCREASES IN
COVERAGE THIS EVENING WITH APPROACH OF NEXT S/W ACROSS CENTRAL COLORADO
THAT FRONT WILL STALL AND THEN BEGIN TO MOVE SOUTH AS COMPLEX FORMS
ACROSS WEST-CENTRAL KANSAS TONIGHT. WITH FRONT FURTHER SOUTH THAN
YESTERDAY AT THIS TIME ALONG WITH A MORE SOUTHERLY TRACK OF S/W ACROSS
NORTH-CENTRAL KS TONIGHT AS OPPOSED TO NORTHERN KS HEAVIEST RAIN SHOULD
FALL FURTHER SOUTH TONIGHT ACROSS MY CENTRAL AND NORTHERN COUNTIES FROM
STAFFORD TO DDC AND NORTH TO WAKEENEY WITH LOCAL 2-4 INCH AMOUNTS NOT
OUT OF QUESTION. WILL GO CAT TO LIKELY POPS TONIGHT TSRA WITH
ANTICIPATION OF COMPLEX WITH HIGHEST POPS ACROSS NORTH CLOSET TO TRACK
OF S/W AND JUST NORTH OF BOUNDARY. WILL ISSUE FFA FOR TREGO COUNTY
TONIGHT TO ACCOUNT FOR POSSIBLE MAINSTEM FLOODING ON SMOKY HILL AS THIS
REGION AND POINTS WEST HAVE RECEIVED DECENT RAINS THE LAST FEW NIGHTS
AND FFA FOR FOR ELLIS AND TREGO COUNTIES FOR POSSIBLE FLASH FLOODING FOR
LOW FFG VALUES IN THESE COUNTIES WITH EXPECTED RAINS TONIGHT. FOR TEMPS
TONIGHT WILL FOLLOW PERSISTENCE.

ETA/NGM ARE VERY SIMILAR WITH TRACK OF S/W SLOWLY MOVING THROUGH
CENTRAL KANSAS. WILL CARRY POPS SHRA/TSRA INTO TOMORROW AND TOMORROW
NIGHT AS UPSLOPE FLOW ALONG WITH DECENT INSTABILITY WILL PERSIST NORTH
OF FRONT ACROSS CWA AS FRONT CONTINUES TO SAG SOUTH OF REGION.

NEXT MAJOR S/W DUE TO APPROACH FROM WEST LATE SUNDAY AND WITH UPSLOPE
FLOW AND BOUNDARY TO SOUTH WILL KEEP CHC TSRA INTO SUNDAY. FOR TEMPS
WENT BELOW GUIDANCE DURING DAY WITH CLOUDS AND RAINFALL AND PERSISTENCE
AT NIGHT.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE TOPZFPDDC.

DDC 068/086 068/089 066 732
GCK 067/086 068/090 066 732
EHA 067/089 067/093 065 622
LBL 068/089 068/092 066 622
HYS 068/083 067/090 065 832
P28 072/088 072/094 070 743

.DDC...FFA KSZ030-031 FOR ELLIS AND TREGO COUNTIES FOR FLASH FLOOD
POTENTIAL AND POSSIBLE FLOODING ON SMOKY HILL RIVER IN TREGO COUNTY.

CICCONE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:17 PM CDTSevere Thunderstorm WarningDDCClark, Comanche48 min
Jul 10, 7:36 PM CDTSevere Thunderstorm WarningDDCKiowa49 min
Jul 10, 8:05 PM CDTSevere Thunderstorm WarningDDCScott50 min
Jul 10, 8:59 PM CDTSevere Thunderstorm WarningDDCFord, Gray46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.